Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 16, 2002, 8:17 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 8:17 PM CDT (01:17 UTC)
- Expired
- Apr 16, 2002, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Emmet County, IA, Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 8:25 PM CDT | Thunderstorm Wind 56 M | Mallard, IA | |
| Apr 16, 8:33 PM CDT | Thunderstorm Wind 52 E | Estherville, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1904 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1836 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 170117 SVRDSM IAC063-147-170200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 816 PM CDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 900 PM CDT * AT 813 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NORTHEASTERN DICKINSON COUNTY TO NORTHWESTERN POCAHONTAS COUNTY...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ESTHERVILLE AND WALLINGFORD AT 823 PM. NEAR EMMETSBURG AND MALLARD AT 825 PM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4358 9518 4292 9490 4293 9446 4362 9444 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:45 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, Apr 16, 2:45 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT TUE APR 16 2002 MAIN FOCUS OF THIS FCST IN SHORT TERM IS DVLPMNT OF TSTMS AND WHETHER THEY WILL REACH SVR LIMITS. NXT CONCERN IS TMW NGT WITH DVLPMNT AHD OF ADVANCING WARM FNT AND COOL DOWN FOR END OF THE WEEK. UNSETTLED EFP FCST. MRNG UA SHOWS CAPS ARND 10C OVR IA AND ENR NE THO THIS AFTN WRN IA CAP LWRG TREND. MEANWHILE GOES SOUNDINGS SPT THIS IN OBSERVED DATA. ETA CONTINUES TO BE MODEL OF CHOICE WITH SLOWER EVOLUTION OF WX HWVR SUM INCREASE IN FNTL BNDRY MOVEMENT ACRS CNTRL NE ATTM. PROBLEM ALG WITH CAP APPEARS CLOUDINESS ADVANCING NWRD AHD OF SECOND S/W SWINGING OUT OF S/W AND DVLPG PCPN WHICH MAY SPELL DOOM FOR ANY SHARP DVLPMNT OVR IA. ETA MAY HAVE TREND RIGHT WITH DVLPMNT AHD OF FNTL BNDTY LT TNGT AND AFT MIDN WITH GD FORCING INVOF FNT AND DECENT THETAE ADVCTN. MOISTURE IS DEFINITELY IN PLACE. STILL WONDERING ABT TWO DVLPMNT AREAS OK/MO AND NRN MN INTO ERN SD. UNLESS SOMETHING DVLPS NXT FEW HRS NR ST FIGURE WILL HAVE TO WAIT FOR THE FNT. NXT CHANCE FOR PCPN AND PSBLE SVR TYPE WX TMW NGT AS FNT RETUNRS AS WARM FNT AND ADVANCES ACRS ST AT MST FVRBLE TIME OF NGT FOR SUCH WX. WL MIANLY BE NOCTURNAL EVENT THO SUM LINGERING SHWRS ERY THU MRNG. A FEW MORE WARM DAYS AND ABV NORMAL TEMPS THEN DOWNHILL FM THERE WITH COOLER SYSTEM PUSHING THRU AS ON PREVIOUS RUNS. IN LONG TERM WEAK SYSTEM MAKES IT WAY THRU THE ST ON FRI WITH AT LEAST CHC FOR SHWRS. CANADIAN HI ARRIVES TO SETTLE THINGS DWN FOR WEEKEND WITH LOWS INTO THE 30S. HWVR BY SUN NGT ANOTHER SYSTEM DVLPS AND MOVES INTO THE AREA FOLLOWED CLOSELY BY NXT RAIN PRODUCER WITH CHCS BOTH MON AND TUE. .DSM...WIND ADVISORY THIS EVENING ENTIRE CWA. FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 37 min |
| Apr 16, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 32 min |
| Apr 16, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 39 min |
| Apr 16, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto, Pocahontas | 41 min |
| Apr 16, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.